Chapter 37. Enteral Nutrition
Which of the following routes of supplemental nutrition would be most appropriate for a malnourished patient resulting from gastric cancer?
b. Nasogastric (NG) enteral nutrition
c. Percutaneous endoscopic gastric (PEG) enteral nutrition
d. Nasoduodenal enteral nutrition
Answer d is correct. Since the patient suffers from gastric cancer, they require feeding at the duodenal level, bypassing the stomach completely.
Answer a is incorrect. A patient with gastric cancer, who is unable to take food orally, but an otherwise functioning gut should be fed with enteral nutrition rather than parenteral. Parenteral nutrition should be reserved for those with nonfunctioning gastrointestinal tracts.
Answers b and c are incorrect. The patient is suffering from gastric cancer and requires feeding at the duodenal level, the NG tube and PEG tube go directly into the stomach.
Which of the following medication formulations should not be given through a feeding tube? Select all that apply.
d. Sustained release (SR)
Answers b, d, and e are correct. Sublingual tablets, SR and EC cannot be given through a feeding tube as they cannot be crushed and their pharmacokinetic profile will be disturbed.
Answers a and c are incorrect. Liquid medications and elixirs can be given through a feeding tube.
MB is an 88-year-old woman receiving enteral nutrition support after her admission for a hip fracture. Her current medication regimen includes warfarin 4 mg nasogastric (NG) Q24h, acetaminophen 650 mg NG Q8h, and Maalox 20 mL NG Q2h as needed for indigestion. She is tolerating all feeds and medications well. What would be an appropriate recommendation to reduce the risk of adverse events associated with possible drug-interactions?
a. Change all enteral medications to IV administration.
b. Avoid administration of medications into the duodenum.
c. Decrease international normalized ratio (INR) monitoring since the patient is stable.
d. Monitor INR and adjust the dose of warfarin as necessary.
Answer d is correct. Many enteral products bind warfarin, leading to decreased INR and need for dose adjustments.
Answer a is incorrect. The patient does not qualify for IV administration of ...